Michigan, 2021

Winter Weather in Michigan, November 21 to 22, 2021

November 21 to 22, 2021 · NWS MQT · 3 events in 3 counties and zones

Moderate lake effect snowfall occurred in the northwest wind snow belts of Lake Superior from the 21st into the 22nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moderate lake effect snowfall occurred in the northwest wind snow belts of Lake Superior from the 21st into the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 21, 6:45 AM EST, 15 minutes earlier.

Area forecast discussion, Nov 21, 6:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
645 AM EST Sun Nov 21 2021

.SHORT TERM...(Today and tonight)
Issued at 510 AM EST SUN NOV 21 2021

Water vapor imagery and RAP analysis show a potent shortwave trough
digging through southern Manitoba into ND early this morning and
this shortwave trough will take on an increasingly negative tilt as
it continues to dig across and impact the Upper Great Lakes this
afternoon and evening with LES and NW strong winds. The cold front
associated with this developing storm system extends from northern
Ontario through northwest MN and is expected to move through Upper
Mi this afternoon bringing a burst of briefly heavy snow and strong
northwest winds behind it into at least this evening. Early this
morning over Upper MI under clear to partly cloudy skies and light
winds, temps have plunged into the teens across much of the west
half interior with generally lower to mid 20s east and near the
Great Lakes shorelines.

Today, As mentioned before the upstream shortwave over Manitoba will
be amplifying as it moves over Lake Superior and Upper MI today and
this evening. Impressive 12hr 500mb height falls exceeding 250m are
fcst over portions of Lake Superior and Upper Mi. Despite the strong
deep layer forcing, lack of moisture inflow to the wave will result
in limited pcpn away from lake enhancement. Most areas will see a
brief period of -shsn with cold fropa, but in the snow belts favored
by nw winds, there will be the typical lake enhanced burst of heavy
snow with fropa. Given how quickly the front will be moving, the
+shsn along the cold front won't likely last more than an hr, maybe
only 15-30 minutes for the majority of locations. Could be a quick
inch of snow, maybe locally as much as 2 inches, followed by gusty
nw winds of 35-50 mph under strong caa, with the highest winds for
areas east directly exposed to nw winds across Lake Superior. Models
are in good agreemnt showing a pres rise/fall couplet with a
pressure difference of nearly 11 mb per 3hr, which will give an
additional isallobaric boost to the wind, especially for areas along
the Lake Superior shoreline where the pres difference is oriented
nearly parallel to the gradient wind direction. These locations may
see wind gusts push toward 55mph for a couple of hrs immediately
after fropa. Some power outages are a possibility. BLSN won't be
nearly the concern that it would be if we were farther into the snow
season and had a good existing snowpack or a lot of new snow was
accumulating on Sun. Still, the strength of the winds and resulting
blsn will lead to sharply reduced vis at times.

With the deep mixing expected near Lake Superior due to the CAA,
advisory winds look like a sure bet for counties adjacent to Lake
Superior. Included Ontonagon, Baraga and Marquette in a Wind
Advisory across the northern tier from 18Z today-05Z Mon with a
mention in the advisory statement for a quick burst of snow and
blowing snow which could lower vsbys at times this
afternoon/evening. Fcst soundings for inland locations suggested
they could mix near 5 kft and downward momentum transport with the
deeper mixing could allow for advisory gusts to be realized across
much of the interior as well, and especially for downsloping
locations near Lake Mi and the Bay of GB. As a result, have issued a
Wind Advisory for all of the southern tier counties, except for
Gogebic and Iron counties as they looked to be slightly removed from
the tightest pres gradient on the backside of the cold front.
However, at the same time would not be surprised if Gogebic-Iron may
need to be added into the Wind Advisory by day shift after
coordination with WFO DLH.

After fropa, nw flow LES will begin to organize, delayed a bit by
a few hrs of drier air immediately following front. With the
strong low-level wind fields to around 40kt, the organizing nw
flow LES will spread farther inland than typical. It will also
result in the LES enhancement from terrain/convergence being
displaced off the Keweenaw. So, snowfall there will be lighter
than what will occur to the s over areas such as Baraga
County/southern Houghton County. Including the expected snowfall
with the fropa, probably not looking at more than 1-2 to locally 4
inches of snow w today into tonight. The eastern fcst area will have
the benefit of a longer fetch across Lake Superior, but the
organizing LES probably won't really get into full swing until
evening. So, expect 1-2 inches of snow Alger County to Luce county
on Sun, mainly with the snow burst associated with fropa. By
tonight, more organized LES bands will drop an additional 2-5 inches
of snow accumulation over the eastern counties. Have issued a WSW
for Alger, Luce and northern Schoolcraft for total LES accumulation
of 4-7 inches into Mon morning, along with blowing snow from
northwest winds gusting at or above 50 mph at times late afternoon
into the evening.

Temps will fall after fropa as strong caa drops 850mb temps to
around -14C by evening. After highs in the low/mid 30s w and around
40F e, temps by sunset will have fallen to the low/mid 20s w and lwr
30s e. Min temps tonight will range from the teens over the western
interior to the lower to mid 20s elsewhere.

The strong nw winds will build large waves to 10 to 14 feet over
western Lake Superior in the aftn, leading to minor beach
flooding/erosion, particularly from around Ontonagon n to around
Copper Harbor. Waves will build to 15 to 18 over eastern Lake
Superior tonight. Will issue a Lakeshore Flood Advisory for these
areas to cover potential impacts.

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EST SUN NOV 21 2021

The active pattern continues this week with numerous weather stories
in the long term period. It will be a bit of a roller coaster week
with cold weather to start, a midweek warmup, and then another cold
air outbreak for Thanksgiving and the end of the week.

Starting off on Monday, a deep upper-level trough will be located
over northern Ontario and the Upper Great Lakes, moving off to the
east. With the associated surface cold front having cleared the
area, cold air will be well entrenched with 850 mb temps around -13
C leading to highs in the 20s most areas, and low 30s east and along
the Lake Michigan shoreline. With a stiff NW wind continuing for
much of the day, wind chills will be in the single digits in the
morning and in the teens in the afternoon. Of course this cold air
also means continuing lake effect snow. LES will continue to be
focused in the NW wind snow belts, mainly east half. Over the west
half the column will quickly dry out over the west half which along
the the shorter fetch across western Lake Superior will bring lake
effect snow showers to an end in the morning. But over the east,
several long-fetch snow bands should continue to drift back and
forth. While they won't remain stationary enough to produce big snow
totals, there will still be a couple of inches of new snow in
addition to what falls Sunday night, as well as areas of blowing
snow - especially near Lake Superior from Munising on east. The
column will dry out enough to bring LES to an end by Tuesday morning.

On Tuesday, upper-level ridging will build eastward from the
Northern Plains across the Upper Great Lakes. But this ridging will
be short-lived; a strung out wave moving eastward across the
Northern Rockies Tuesday night will induce a strong SW LLJ over the
Plains. This LLJ will lead to strong WAA just above the PBL. However
model soundings show a shallow surface-based unstable layer at
times, especially along the Lake Michigan shoreline and in the
favored south wind downslope areas. Could see some 30+ mph gusts
overnight and into Wednesday morning in these areas. Temps will be
mostly steady through the night because of this wind. Gusty south
winds will continue through Wednesday with highs in the mid to upper
40s.

There is a good agreement among the models and their ensemble
systems that a strong cold front will swing across the area on
Thanksgiving, with temps falling off quickly behind it and another
round of lake effect snow developing. By Thursday evening, GEFS and
EPS mean 850 mb temps are both around -15 C with little spread among
their individual members. Therefore it looks like lake effect snow
showers should develop in the NW wind snow belts Thursday afternoon
and then continue through Friday with perhaps another round of
significant accumulations. At the moment it looks less windy behind
this front compared to tonight and tomorrow, so blowing snow should
be less of a concern. However, there could very well still be travel
impacts, especially over the eastern half of the U.P., so those
traveling for Thanksgiving should continue to monitor the forecast.
Below-normal temps should continue into next weekend.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM EST SUN NOV 21 2021

VFR conditions will prevail at all sites into this morning. A
strong cold front will then sweep across the area. With fropa, a
brief period of IFR conditions in shsn will occur at IWD late
morning and they will stay at MVFR thereafter into this evening
and tonight. At CMX, LIFR conditions in shsn will occur early this
aftn with wnw winds gusting to 45kt at CMX. CMX will then stay
MVFR late Sun afternoon into Sun night in light LES. At SAW,
front will arrive late this afternoon, so VFR conditions will
continue thru 20z...and then MVFR after that. Expect northwest
winds to gust to 35-40 kts at IWD and SAW late afternoon into
evening, highest at KSAW. &&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 510 AM EST SUN NOV 21 2021

SW winds are already incresing early this morning and will be back
up gusting to around 25kt before sunrise across western Lake
Superior as a strong cold front approaches. This strong cold front
will race across Lake Superior today, bringing a wind shift to nw 40-
45kt gales. Across central and eastern Lake Superior, certainly
possible that storm force gusts to 50kt could occur for a couple of
hrs immediately after the front passes due to pres rises approaching
from the w. Winds will slowly diminish from w to e across Lake
Superior Sun night/Mon, falling to blo gale force well before
daybreak Mon w and around mid morning Mon e. High pres ridge will
pass across Lake Superior Mon night, bringing a period of winds
under 20kt. Winds will then quickly increase again on Tue as the
ridge exits to the e and a low pres trof moves out over the Northern
Plains. Expect s to sw winds to gust up to 30kt Tue, perhaps to 35kt
gales e by Tue evening, continuing into Wed. Trof will pass Wed
night. Winds will probably continue to gust to at least 25kt thru
Thanksgiving Day.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 1 PM this afternoon to 11 PM EST this evening
     for MIZ001>003-084.

  Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Monday for MIZ006-007-085.

  Lakeshore Flood Advisory from 7 PM this evening to 11 AM EST
     Monday for MIZ006-007.

  Wind Advisory from 2 PM EST /1 PM CST/ this afternoon to
     midnight EST /11 PM CST/ tonight for MIZ004-005-011.

  Wind Advisory from 2 PM EST /1 PM CST/ this afternoon to 1 AM
     EST /midnight CST/ Monday for MIZ012>014.

Lake Superior...
  Gale Warning from 2 PM this afternoon to 10 AM EST Monday for
     LSZ249>251-266-267.

  Gale Warning from noon today to 7 AM EST Monday for LSZ243>248-
     264-265.

  Gale Warning from 10 AM EST /9 AM CST/ this morning to 3 AM EST
     /2 AM CST/ Monday for LSZ162-240>242-263.

Lake Michigan...
  Gale Warning from 3 PM this afternoon to 10 AM EST Monday for
     LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Nov 21, 5:45 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
545 AM EST Sun Nov 21 2021

MIZ001>005-009>014-084-221130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-
545 AM EST Sun Nov 21 2021 /445 AM CST Sun Nov 21 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Northwest wind gusts up to 50 to 55 mph are possible across the
Keweenaw Peninsula today as a cold front sweeps across the area.
Elsewhere, expect northwest wind gusts of 40 to 45 mph this
afternoon into this evening. See the latest Wind Advisory
statement for further details.

From late today through early Monday, there is the potential for
a few inches of lake effect snow, particularly across northwest
and north central portions of Upper Michigan. Also gusty northwest
winds of 25 to 40 mph are possible Sunday evening which could
create some patchy blowing snow.

Waves on Lake Superior of 10 to 14 feet this afternoon into this
evening could lead to some minor beach erosion from Ontonagon
north to Copper Harbor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waves of 6 to 11 feet are possible along the Lake Michigan
shoreline from Tuesday night into Wednesday night. This may lead
to some lakeshore flooding and/or beach erosion along beaches
exposed to southwest winds.

.SPOTTER INFORMATION STATEMENT...

Sunday into Monday, spotters are encouraged to submit any
observations of wind damage, beach erosion, and/or accumulating
snow to the National Weather Service via phone, on our website, or
through Facebook or Twitter using #906wx.

MIZ006-007-085-221130-
Alger-Luce-Northern Schoolcraft-
545 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

From late today into Monday morning, moderate lake effect snow
accumulation is expected, particularly from Munising eastward.
Also gusty northwest winds of 40 to 55 mph are expected late this
afternoon into at least this evening, creating areas of
considerable blowing snow at times. Therefore, travel will likely
become hazardous, particularly for areas near the Lake Superior
lakeshore. See the latest Winter Weather Message for further
details.

Waves on Lake Superior of 15 to 18 feet late this afternoon into
Monday morning will lead to some lakeshore flooding and/or beach
erosion along beaches exposed to northwest winds. See the latest
Lakeshore Hazard Message for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Sunday into Monday, spotters are encouraged to submit any
observations of lakeshore flooding, beach erosion, and/or
accumulating snow to the National Weather Service via phone, on
our website, or through Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-221130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
545 AM EST Sun Nov 21 2021 /445 AM CST Sun Nov 21 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northwesterly gale force gusts of 40 to 45 knots are expected
across much of Lake Superior from today into Monday morning. See
the latest Marine Weather Message and Open Lake Forecast for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gales to 35 knots are possible over the eastern lake
Tuesday night into Wednesday. See the latest Open Lake Forecast
for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
545 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest gales to 40 knots are expected late this afternoon into
early Monday. See the latest Marine Weather Message and Nearshore
Marine Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gales up to 35 knots are possible Tuesday night into
Wednesday. See the latest Nearshore Marine Forecast for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
November 21, 7:00 AM EST to November 22, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers in Munising and Grand Marais measured at least five inches of lake effect snow in 24 hours.

Winter Weather, Baraga

When
November 21, 8:00 AM EST to November 22, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured six inches of lake effect snow in 24 hours. The Watton observer measured five inches of snow in 24 hours.

Winter Weather, Northern Houghton

When
November 21, 10:00 AM EST to November 22, 10:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter in Twin Lakes measured 6.2 inches of lake effect snow in 24 hours. Strong winds made measuring difficult.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991535, 991534, 991533.